Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

July 25, 2013Meeker County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 25, 2013, 10:37 PM CDT for Meeker County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2013, 10:37 PM CDT (03:37 UTC)
Expired
Jul 25, 2013, 11:00 PM CDT
In force
23 min
Issued by
NWS Twin Cities, MN

County Meeker County, MN

The radar

The Minneapolis radar (KMPX), 74 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WWUS83 KMPX 260337
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 PM CDT THU JUL 25 2013

MNZ058-065-066-260400-
MCLEOD-MEEKER-RENVILLE-
1037 PM CDT THU JUL 25 2013

AT 1035 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF LITCHFIELD...OR 25 MILES SOUTH OF
PAYNESVILLE. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STROUT.
  COSMOS.
  CORVUSO.
  CEDAR MILLS.
  LAKESIDE.

LAT...LON 4498 9429 4477 9452 4497 9477 4512 9458
TIME...MOT...LOC 0337Z 312DEG 27KT 4501 9462

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 25, 6:29 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 25, 6:29 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT THU JUL 25 2013

.SYNOPSIS...SHORT TERM...AND LONG TERM...
ISSUED AT 349 PM CDT THU JUL 25 2013

A POSITIVELY TILTED SHORTWAVE WAS LOCATED ALONG THE INTERNATIONAL
BORDER...WITH A JET MAX LOCATED ON THE SOUTHERN SIDE OF THIS PV
ANOMALY. A DEEPENING SURFACE LOW WAS LOCATED BENEATH THE LEADING
EDGE OF THIS PV ANOMALY...WITH A COLD FRONT EXTENDING SOUTHWEST
THROUGH THE DAKOTAS. TEMPERATURES BEHIND THIS FRONT WERE IN THE
MID 60S...WITH NORTHWEST WINDS GUSTING TO NEAR 10MPH. A SURFACE
TROUGH WAS LOCATED AHEAD OF THIS MAIN FRONTAL BOUNDARY...AND
CONVERGENCE ALONG WITHIN THIS SURFACE TROUGH WAS THE FORCING
BEHIND AFTERNOON SHOWERS AND THUNDERSTORMS. DESPITE THE RELATIVELY
LOW FREEZING LEVELS OF 11KFT...THESE STORMS WERE MAINLY HEAVY RAIN
PRODUCERS...WITH MANKATO REPORTING 2+ INCHES OF RAIN IN AN
HOUR...ALONG WITH DIME HAIL.

LATER TONIGHT THE UPPER LEVEL JET WILL DRIVE THE COLD FRONT
THROUGH THE REGION...AND THUNDERSTORMS WILL COME TO AN END AS THE
INSTABILITY WANES AFTER SUNSET. MEANWHILE COLD AIR ADVECTION WILL
OVERSPREAD THE REGION AND BRING NEAR RECORD TEMPERATURES FOR
FRIDAYS HIGHS...AND SAT/SUN LOWS. FORECAST SOUNDINGS CONTINUE TO
SHOW A WELL MIXED BOUNDARY LAYER... WILL SEE NNW WINDS OF 25G30MPH
ON FRIDAY. SOUNDINGS ARE SATURATED ABOVE THE MIXED BOUNDARY
LAYER...SO SHOULD SEE PLENTY OF CLOUDS BY AFTERNOON...WITH A FEW
INSTABILITY SHOWERS AS WELL. FINALLY...TEMPERATURES WILL STRUGGLE
TO BREAK THE 70 DEGREE MARK WITH H850 TEMPS FALLING INTO THE MID
SINGLE DIGITS. IF SOUTHERN CANADA IS ANY INDICATION OF WHAT
TOMORROW HAS IN STORE...COULD SEE HIGHS ONLY IN THE MID 60S WHICH
COULD BREAK THE RECORD COLD HIGH OF 69 AT STC...68 AND MSP...AND
PERHAPS 64 AT KEAU.

THE COLD WEATHER WITH H850 TEMPS 2-3 STANDARD DEVIATIONS BELOW
NORMAL WILL LAST THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS
ACROSS THE REGION. A FEW AFTERNOON CU WILL LIKELY FILL THE SKY
SATURDAY AFTERNOON ACROSS EASTERN MN AND WESTERN WI. IF SKIES ARE
ABLE TO CLEAR OVERNIGHT...AGAIN COULD SEE RECORD LOW TEMPS FOR
FRIDAY NIGHT AND SATURDAY NIGHT. LOOKING AHEAD...AS THE SURFACE
HIGH MOVES EASTWARD SOUTHERLY FLOW WILL GRADUALLY MODERATE
TEMPERATURE FOR SUNDAY AND INTO THE MIDDLE OF NEXT WEEK. A FRONTAL
BOUNDARY WILL MOVE ACROSS THE REGION...WITH H850 THETA_E ADVECTION
AHEAD OF AN APPROACHING SHORTWAVE SUPPORTING SHOWERS AND
THUNDERSTORMS FOR MONDAY THROUGH THE END OF THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 603 PM CDT THU JUL 25 2013

A COLD FRONT NEAR A DULUTH TO ABERDEEN LINE WILL SWEEP SOUTHEAST
ACROSS THE TAF SITES OVERNIGHT. A FEW SHOWERS AND THUNDERSTORMS
WILL OCCUR ALONG THE FRONT... MAINLY THIS EVENING. SHORT TERM
GUIDANCE WOULD SUGGEST THAT KRNH AND KEAU HAVE THE BEST CHANCE FOR
SEEING SOME SHRA/TSRA BETWEEN 02Z-05Z. IT LOOKS TO BE MORE OF A HIT
AND MISS AT THE OTHER TAF SITES BETWEEN 00Z-04Z. IN THE WAKE OF
THIS ACTIVITY...A FEW SHOWERS CAN'T BE RULED OUT DURING THE LATE
NIGHT HOURS AS A COLD CYCLONIC FLOW DEVELOPS. NORTHWEST WINDS WILL
ALSO BE ON THE INCREASE LATE TONIGHT AND THROUGH THE DAY FRIDAY
WITH 15 KNOTS GUSTING TO 25 KNOTS COMMON. THERE IS ALSO PRETTY
HIGH CONFIDENCE THAT MVFR CEILINGS...PERHAPS AS LOW AS 010-015
ACROSS CENTRAL MN...WILL BEGIN TO MOVE INTO KAXN AND KSTC AROUND
DAYBREAK AND SPREAD SOUTHEAST THROUGH THE MORNING AND CONTINUE
THROUGH MUCH OF THE AFTERNOON...ESPECIALLY ACROSS WEST CENTRAL WI.
KRWF LOOKS TO BE ON THE EDGE AND WILL KEEP THEM VFR.

KMSP...
A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE AROUND 02Z-03Z AHEAD
OF A SECONDARY COLD FRONT. CONFIDENCE IS NOT HIGH WITH BETTER
CHANCES TO THE EAST. WINDS HAVE BACKED FROM NW TO SW OVER THE PAST
3 HOURS AS THIS SECOND FRONT APPROACHES. A MORE WESTERLY WIND WILL
ARRIVE BY MID EVENING THEN BECOME NW AFTER MIDNIGHT. WIND SPEEDS
WILL PICK UP TO 15 TO 20 KNOTS ON FRIDAY WITH GUSTS INTO THE MID
20 KNOTS RANGE. MVFR CEILINGS ALSO DEVELOPING BETWEEN 12Z-15Z AND
LASTING INTO EARLY AFTERNOON. CEILINGS IMPROVING TO VFR IN THE
AFTERNOON WITH DIMINISHING WIND FRIDAY EVENING.

/OUTLOOK FOR KMSP/
FRI NIGHT...VFR. WINDS NW 12-15KTS.
SAT...VFR. WINDS NW 10G20KTS.
SUN...VFR. WINDS NW 5KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...JRB
AVIATION...RAH
Hazardous weather outlook, Jul 25, 6:36 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT THU JUL 25 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
262345-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
636 PM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS PORTIONS OF
WEST CENTRAL WISCONSIN. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS RETURN FOR MONDAY THROUGH TUESDAY
NIGHT. AT THIS TIME...THE CHANCES FOR SEVERE WEATHER WITH THIS
ACTIVITY IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, Jul 25, 5:32 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 PM CDT THU JUL 25 2013

WIZ028-252300-
EAU CLAIRE-
532 PM CDT THU JUL 25 2013

AT 528 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTH OF PRICE. THIS STORM WAS MOVING EAST AT 25
MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AUGUSTA.
  FAIRCHILD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4459 9094 4459 9108 4461 9116 4476 9115
      4474 9091 4468 9091 4460 9091
TIME...MOT...LOC 2232Z 288DEG 22KT 4470 9106

JLT
Local storm report, Jul 25, 5:45 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             5 NE AUGUSTA            44.73N 91.05W
07/25/2013  M0.75 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

&&

CARLYON
Special weather statement, Jul 25, 5:50 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT THU JUL 25 2013

MNZ044-045-252330-
KANABEC-MILLE LACS-
550 PM CDT THU JUL 25 2013

AT 546 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF MCGRATH
TO 12 MILES WEST OF MCGRATH TO 9 MILES SOUTH OF GARRISON. THESE
STORMS WERE MOVING SOUTHEAST AT 40 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  VINELAND.
  BAYVIEW.
  WARMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE MILLE LACS...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 4624 9342 4616 9341 4616 9306 4615 9304
      4607 9304 4601 9310 4592 9331 4616 9382
      4625 9372 4626 9346
TIME...MOT...LOC 2250Z 312DEG 34KT 4646 9333 4628 9347
          4615 9375

JLT
Special weather statement, Jul 25, 7:26 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
726 PM CDT THU JUL 25 2013

MNZ043-260115-
MORRISON-
726 PM CDT THU JUL 25 2013

AT 723 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTH OF LITTLE FALLS...OR 27 MILES SOUTHEAST OF
STAPLES. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PIERZ.
  LASTRUP.

LAT...LON 4605 9395 4590 9408 4608 9449 4615 9432
TIME...MOT...LOC 0025Z 298DEG 27KT 4610 9436
Special weather statement, Jul 25, 10:37 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 PM CDT THU JUL 25 2013

MNZ058-065-066-260400-
MCLEOD-MEEKER-RENVILLE-
1037 PM CDT THU JUL 25 2013

AT 1035 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF LITCHFIELD...OR 25 MILES SOUTH OF
PAYNESVILLE. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STROUT.
  COSMOS.
  CORVUSO.
  CEDAR MILLS.
  LAKESIDE.

LAT...LON 4498 9429 4477 9452 4497 9477 4512 9458
TIME...MOT...LOC 0337Z 312DEG 27KT 4501 9462

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:26 PM CDTSpecial Weather StatementMPXMorrison49 min
Jul 25, 7:48 PM CDTSevere Thunderstorm WarningMPXMorrison27 min
Jul 25, 11:36 PM CDTSpecial Weather StatementMPXPolk39 min

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.